Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 1, NWS Quad Cities, IA

April 5, 1997Lee County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 5, 1997, 1:54 PM CST for Lee County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 1997, 1:54 PM CST (19:54 UTC)
Expired
Apr 5, 1997, 2:25 PM CST
In force
31 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Lee County, IA

The radar

The Quad Cities radar (KDVN), 131 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

173 
WUUS1 KMLI 051954 RRA
SVRMLI
IAC111-052025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
154 PM CST SAT APR 5 1997

* SEVERE THUNDERSTORM WARNING FOR
  LEE COUNTY - SOUTHEASTERN IOWA

* UNTIL 225 PM CST
 
* SOME LOCATIONS AFFECTED

  FORT MADISON
  FRANKLIN
  WEST POINT
  SAWYER

* AT 150 PM SPOTTERS REPORTED A SEVERE THUNDERSTORM DONNELLSON
  MOVING NORTH AT 35 MILES AN HOUR.

* THE STORM WILL BE NEAR FORT MADISON AND FRANKLIN AT 155 PM... AND
  WEST POINT AND SAWYER BY 205 PM.

THIS IS A DANGEROUS STORM, WITH HIGH WINDS.  DO NOT GO OUTDOORS.

MJB
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 12:05 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 5, 12:05 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1205 PM CST SAT APR 5 1997

WILL UPDATE ZONES TO SHIFT EMPHASIS IN WORDING FROM THUNDERSTORMS TO
SHOWERS...ALTHOUGH A FEW CRACKS OF THUNDER ARE STILL POSSIBLE.  SHOWERS
CONTINUE TO DEVELOP ALONG CONVERGENT BOUNDARY FROM SOUTHWEST IA INTO MO
AND ARE MOVING NORTHEAST.  SHEAR PROFILE AND INSTABILITY APPEAR TO BE
LIMITING FACTORS FOR SEVERE.

WOLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:03 PM CSTSevere Thunderstorm WarningDVNDes Moines47 min
Apr 5, 2:23 PM CSTSevere Thunderstorm WarningDVNLouisa42 min
Apr 5, 2:40 PM CSTSevere Thunderstorm WarningDVNBenton, Johnson, Linn45 min
Apr 5, 2:56 PM CSTSevere Thunderstorm WarningDVNMuscatine, Scott44 min
Apr 5, 2:56 PM CSTSevere Thunderstorm WarningDVNCedar44 min
Apr 5, 3:17 PM CSTSevere Thunderstorm WarningDVNDelaware, Jones43 min
Apr 5, 3:17 PM CSTSevere Thunderstorm WarningDVNBuchanan43 min
Apr 5, 3:28 PM CSTSevere Thunderstorm WarningDVNClinton47 min
Apr 5, 3:48 PM CSTSevere Thunderstorm WarningDVNDubuque, Jackson42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.